Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 112, NWS Dodge City, KS

May 26, 20024 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 26, 2002, 6:23 PM CDT for 4 counties in Kansas. It was in force for 52 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2002, 6:23 PM CDT (23:23 UTC)
Expired
May 26, 2002, 7:15 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 62 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:25 PM CDTHail 1.75Bazine, KS
May 26, 6:30 PM CDTHail 0.75Jetmore, KS
May 26, 6:45 PM CDTHail 1Jetmore, KS
May 26, 6:55 PM CDTHail 1.75Bazine, KS
May 26, 7:09 PM CDTHail 1.75Burdett, KSWindows were broken.
May 26, 7:20 PM CDTHail 0.75Bison, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 262323
SVRDDC
KSC083-135-145-165-270015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RUSH COUNTY IN CENTRAL KANSAS
  NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS
  NORTHEASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS
  SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS

* UNTIL 715 PM CDT

* AT 623 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES WEST OF HANSTON...OR ABOUT 5 MILES NORTH OF
  JETMORE...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  GRAY AT 635 PM CDT
  BURDETT AT 645 PM CDT
  BAZINE AT 650 PM CDT
  ROZEL AT 655 PM CDT
  ALEXANDER AT 700 PM CDT
  NEKOMA AT 710 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  WIND UP TO 60 MILES AN HOUR,



LAT...LON 3817 10002 3804 9985 3812 9929 3853 9903
          3852 9963

REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:45 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, May 26, 1:45 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
145 PM CDT SUN MAY 26 2002

VERY COLD AIR ALOFT FOR LATE MAY, WEAK CAPPING DUE TO WEAK, NARROW
BAND OF WESTERLIES, AND AMPLE INSTABILITY WILL LEAD TO AFTERNOON
THUNDERSTORMS TODAY ALONG THE DRYLINE IN WEST CENTRAL AND NORTHWEST
KS. THE STORMS SHOULD DEVELOP IN THE WEST BY 4 PM AND THEN SLOWLY
EVOLVE INTO A LARGER CLUSTER OF STORMS OVERNIGHT FURTHER EAST. SO
THE HIGHEST POPS TONIGHT WILL BE FROM DDC TO HAYS AND POINTS EAST
PER GOING FCST. THE UPPER LOW OVER BAJA WILL WOBBLE EAST INTO
KANSAS MONDAY AND MONDAY NIGHT. WITH COLD AIR ALOFT AND AMPLE
MOISTURE, AREAS OF THUNDERSTORMS ARE A GOOD BET. THE LOCATION OF
BOUNDARIES FROM TONIGHTS CONVECTION WILL PLAY AN IMPORTANT ROLE IN
WHERE CONVECTION FIRES MONDAY. CURRENT FCST LOOKS BASICALLY ON TRACK
WITH POPS AND TEMPS, AND ONLY MINOR ADJUSTMENTS WERE NEEDED.

DAYS 3-7...
MODELS CONTINUE TO BUILD RIDGE OVER EASTERN ROCKIES MID WEEK BEFORE
IT BEGINS TO BREAK DOWN NEXT WEEKEND. MAY BE A POSSIBILITY OF TSRA
OVER FAR WESTERN GROUPS FRIDAY-SATURDAY WITH LATE DAY STORMS IN
EASTERN COLORADO. HOWEVER, WILL CONTINUE TO KEEP THOSE DAYS DRY.
WILL INTRO CHANCE OF TSRA FOR SUNDAY WITH RIDGE BREAKING DOWN.  LOW
LEVEL MOISTURE NOT LOOKING TOO IMPRESSIVE ON AVN HOWEVER.

FINCH/15

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   60  82  58  81 /  40  30  40  10
GCK   56  82  57  81 /  30  30  30  10
EHA   56  84  55  81 /  30  30  30  10
LBL   56  85  57  81 /  30  30  30  10
HYS   59  81  59  81 /  40  30  40  10
P28   62  82  62  82 /  50  40  40  20

.DDC...NONE.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:18 PM CDTSevere Thunderstorm WarningDDCKearny42 min
May 26, 5:24 PM CDTSevere Thunderstorm WarningDDCMorton51 min
May 26, 5:47 PM CDTSevere Thunderstorm WarningDDCStevens58 min
May 26, 6:09 PM CDTSevere Thunderstorm WarningDDCSeward66 min
May 26, 6:30 PM CDTSevere Thunderstorm WarningDDCScott30 min
May 26, 6:41 PM CDTSevere Thunderstorm WarningDDCEllis, Rush49 min
May 26, 6:57 PM CDTSevere Thunderstorm WarningDDCMeade63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.